Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 15, NWS Grand Rapids, MI

June 20, 20244 counties in Michigan

NWS Grand Rapids, MI issued this tornado warning at Jun 20, 2024, 3:06 PM EDT for 4 counties in Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2024, 3:06 PM EDT (19:06 UTC)
Expired
Jun 20, 2024, 3:45 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Barry County, MI, Clinton County, MI, Eaton County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 45 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

902 
WFUS53 KGRR 201906
TORGRR
MIC015-037-045-067-201945-
/O.NEW.KGRR.TO.W.0015.240620T1906Z-240620T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
306 PM EDT Thu Jun 20 2024

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Southeastern Ionia County in south central Michigan...
  Northeastern Barry County in southwestern Michigan...
  Southwestern Clinton County in south central Michigan...
  Northwestern Eaton County in south central Michigan...

* Until 345 PM EDT.

* At 305 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Lake Odessa, or 11 miles southwest of Portland,
  moving southeast at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Ionia, northeastern Barry, southwestern Clinton and
  northwestern Eaton Counties, including the following locations...
  Sunfield, Sebewa, Mulliken, Gresham, Woodbury, Eagle, Woodland, and
  Wacousta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4275 8523 4290 8512 4283 8470 4260 8483
TIME...MOT...LOC 1905Z 295DEG 18KT 4281 8510 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JC
2 follow-up statements
146 
WWUS53 KGRR 201922
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
322 PM EDT Thu Jun 20 2024

MIC015-201932-
/O.CAN.KGRR.TO.W.0015.000000T0000Z-240620T1945Z/
Barry MI-
322 PM EDT Thu Jun 20 2024

...THE TORNADO WARNING FOR NORTHEASTERN BARRY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4260 8483 4281 8514 4289 8505 4283 8470
TIME...MOT...LOC 1922Z 284DEG 17KT 4281 8499 

$$

MIC037-045-067-201945-
/O.CON.KGRR.TO.W.0015.000000T0000Z-240620T1945Z/
Ionia MI-Clinton MI-Eaton MI-
322 PM EDT Thu Jun 20 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHEASTERN IONIA...SOUTHWESTERN CLINTON AND NORTHWESTERN EATON
COUNTIES...

At 322 PM EDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Portland, moving east at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Portland...            Grand Ledge...         Sebewa...
Sunfield...            Mulliken...            Eagle...
Wacousta...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4260 8483 4281 8514 4289 8505 4283 8470
TIME...MOT...LOC 1922Z 284DEG 17KT 4281 8499 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JC
819 
WWUS53 KGRR 201936
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
336 PM EDT Thu Jun 20 2024

MIC037-045-067-201945-
/O.EXP.KGRR.TO.W.0015.000000T0000Z-240620T1945Z/
Ionia MI-Clinton MI-Eaton MI-
336 PM EDT Thu Jun 20 2024

...THE TORNADO WARNING FOR SOUTHEASTERN IONIA...SOUTHWESTERN CLINTON
AND NORTHWESTERN EATON COUNTIES WILL EXPIRE AT 345 PM EDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4260 8483 4281 8514 4289 8505 4283 8470
TIME...MOT...LOC 1935Z 295DEG 18KT 4279 8492 

$$

JC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 20, 1:34 PM EDT, 1 hour 32 minutes earlier. Its key messages:

  • Continued hot/humid with scattered storms
  • Very warm and windy Saturday; Heat Advisory extended
  • Showers and Thunderstorms Saturday night
  • Dry and somewhat more comfortable Sunday through Tuesday
Area forecast discussion, Jun 20, 1:34 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
134 PM EDT Thu Jun 20 2024

.KEY MESSAGES...

- Continued hot/humid with scattered storms

- Very warm and windy Saturday; Heat Advisory extended

- Showers and Thunderstorms Saturday night

- Dry and somewhat more comfortable Sunday through Tuesday

&&

.DISCUSSION...
Issued at 340 AM EDT Thu Jun 20 2024

- Continued hot/humid with scattered storms

Radar shows scattered storms moving east of US-131 and north of
I-96. These formed southwest of GRR earlier in an area where low
level lapse rates were maxed around 5.5 c/kg and LI's were around
-5c. These storms will move out of the cwa by 12z.

Surface obs indicate a weak cold front is located near M-46 and
moving south. Convergence near this boundary coupled with various
weak outflow boundaries will continue to produce convection today.
Additionally, northeast winds behind the frontal boundary will
converge with lake breeze boundaries that develop behind the wave
of low pressure that the GFS/ECMWF have for a couple of days
showed that moves ENE along the frontal boundary and that will
likely result in more showers/storms today. PWATs are progd close
to 2 inches again this afternoon, so a heavy rain threat exists.
Indeed, local probability matched mean from the 00z HREF shows the
potential for 1-2 inch rainfalls in the heavier cells that
develop. The rain loading could also result in some stronger wind
gusts.

South of the frontal boundary, heat and humidity will remain with
heat indices 95-97 degrees.

Temperatures will fall to around 60 tonight over the northern cwa
that will be influenced by the northeast winds from Lake Huron.
Elsewhere lows will fall into the upper 60s. Generally dry
conditions are expected tonight.

Friday will see highs 85 to 90 with heat indices 94-96 degrees.
The weak frontal boundary from today will move north Friday
generating more scattered convection. Given PWATs aoa 2 inches,
a heavy rain threat will exist.

- Very warm and windy Saturday; Heat Advisory extended

Breezy warm sector will overspread Southwest Michigan on Saturday as
a warm front lifts into nrn Lwr MI with a cold front situated to our
west from near MSP to DSM. Southwest wind gusts of 30-35 mph
possible in the afternoon once deeper mixing gets going within
tightening, cyclonic sfc pressure gradient. Much of the day should
be dry, at least near and south of I-96, with highs in the lower 90s
away from Lk MI. The heat advisory over srn sections has been
extended into Saturday to account for this final surge of hot air.
Highest pops will be up near U.S. 10, closer to the sfc warm front.

- Showers and thunderstorms Saturday night

A shortwave preceding the primary H5 trough approaching from the
northwest comes through on Saturday night along with the sfc cold
front. While deep layer shear values around 35 kts would support the
possibility of strong to severe storms, it's questionable how much
instability will be available given the late-night frontal passage.
Either way will have high pops (60-90 percent) during this time.

- Dry and somewhat more comfortable Sunday through Tuesday

We eventually dry out on Sunday behind the cold front with temps and
dew points falling to more comfortable levels. A surface high moves
in for Monday and that may keep things dry into Tuesday as well.
However pops ramp up again by midweek as the next cold front and H5
trough drop in from the northwest. An even cooler air mass looks to
follow that front by around Thursday of next week with dew pts
dropping into the 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 126 PM EDT Thu Jun 20 2024

Showers and storms are expected this afternoon, especially between
19Z to 23Z. All terminals except MKG could see TSRA. Some storms
have already started to develop in and around KGRR, AZO and BTL.
Between 18Z and 00Z is the timing of most concern. Potential for
fog overnight between 06Z and 18Z, especially southern TAF sites.

&&

.MARINE...
Issued at 340 AM EDT Thu Jun 20 2024

High pressure over Lake Superior will produce a very weak pressure
gradient during the next couple of days resulting in low wave
heights. Southwest winds will increase Saturday ahead of the next
cold front and may pose a threat to boaters and beachgoers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT Saturday for MIZ056-057-064>067-
     071>074.
MARINE...None.

&&

DISCUSSION...Meade/04
AVIATION...Meade/Ceru
MARINE...04
Hazardous weather outlook, Jun 20, 1:22 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
122 PM EDT Thu Jun 20 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
122 PM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Heat indices will rise to the mid 90s this afternoon south of I-96.
This will create the potential for heat related illnesses.

Scattered thunderstorms are expected today. An isolated severe
thunderstorm is possible. Damaging winds is the primary risk.
Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Prolonged impacts of heat and humidity will increase the potential
for heat related illnesses through Saturday.

Thunderstorms are possible Friday through Sunday. Thunderstorms
Saturday night could be widespread with a few strong storms
possible north of I-96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
122 PM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 20, 1:38 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
138 PM EDT Thu Jun 20 2024

MIZ057-058-065-201830-
Ionia MI-Barry MI-Kent MI-
138 PM EDT Thu Jun 20 2024

...A strong thunderstorm will impact portions of southeastern Kent,
southwestern Ionia and north central Barry Counties through 230 PM
EDT
...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gerald R. Ford International Airport, or 8 miles southeast of Grand
Rapids, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Kentwood...            East Grand Rapids...
Lowell...              Caledonia...           Saranac...
Freeport...            Gerald R. Ford Inter...Ada...
Clarksville...         Dutton...              Alaska...
Alto...                Cascade...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4282 8561 4300 8558 4300 8517 4273 8522
TIME...MOT...LOC 1737Z 277DEG 10KT 4290 8550

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JC
Local storm report, Jun 20, 2:37 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
237 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     3 SE Cascade            42.89N 85.46W
06/20/2024                   Kent               MI   Emergency Mngr

            Time estimated by radar and surface
            observations in the area.

&&

TJT
Local storm report, Jun 20, 2:42 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
242 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     3 SE Cascade            42.89N 85.46W
06/20/2024                   Kent               MI   Emergency Mngr

            Added information from previous LSR.
            Thunderstorm wind damage report from 3 SE
            Cascade. Several large trees blocking roads
            from 36th St/Thornapple River Dr to Cascade
            Rd/Snow Ave. Time estimated by radar and
            surface observations in the area.

&&

TJT
Local storm report, Jun 20, 2:49 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
249 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Hail             3 E Cascade             42.89N 85.45W
06/20/2024  E0.75 Inch       Kent               MI   Public

            Report from mPING: Dime (0.75 in.).

0244 PM     Hail             2 NE Clarksville        42.86N 85.21W
06/20/2024  M1.50 Inch       Ionia              MI   NWS Employee

0246 PM     Hail             2 NE Clarksville        42.86N 85.21W
06/20/2024  E1.75 Inch       Ionia              MI   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:14 PM EDTSpecial Weather StatementGRRJackson61 min
Jun 19, 9:15 PM EDTSpecial Weather StatementGRRKalamazoo45 min
Jun 20, 3:26 AM EDTSpecial Weather StatementGRRGratiot64 min
Jun 20, 4:12 AM EDTSpecial Weather StatementGRRIngham48 min
Jun 20, 1:38 PM EDTSpecial Weather StatementGRRKent52 min
Jun 20, 2:07 PM EDTSevere Thunderstorm WarningGRRIonia, Kent53 min
Jun 20, 2:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRBarry, Clinton, Eaton, Ionia65 min
Jun 20, 3:06 PM EDTSevere Thunderstorm WarningGRRKent39 min
Jun 20, 3:43 PM EDTSpecial Weather StatementGRRNewaygo47 min
Jun 20, 3:44 PM EDTSevere Thunderstorm WarningGRRIonia, Kent46 min
Jun 20, 3:57 PM EDTTornado WarningGRRIonia, Kent15 min
Jun 20, 3:59 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Newaygo61 min
Jun 20, 4:20 PM EDTSpecial Weather StatementGRRIngham40 min
Jun 20, 4:26 PM EDTSevere Thunderstorm Warning Considerable damage threatGRREaton, Ingham49 min
Jun 20, 4:33 PM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham3 hr
Jun 20, 4:43 PM EDTSpecial Weather StatementGRRIonia62 min
Jun 20, 4:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRIngham65 min
Jun 20, 5:04 PM EDTSpecial Weather StatementGRRMecosta, Osceola56 min

Nearby

Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.